Harnack Inequality and Applications to Solutions of Biharmonic Equations

  • Gabriella Caristi
  • Enzo Mitidieri
Part of the Operator Theory: Advances and Applications book series (OT, volume 168)


We prove Harnack type inequalities for linear biharmonic equations containing a Kato potential. Various applications to local boundedness, Hölder continuity and universal estimates of solutions for biharmonic equations are presented.


Weak Solution Green Function Elliptic System Harnack Inequality Biharmonic Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Aizenman and B. Simon, Brownian Motion and Harnack Inequality for Schrödinger Operators, Commun. Pure Appl. Math., 35 (1982), 209–273.zbMATHMathSciNetGoogle Scholar
  2. [2]
    N. Aronszajn, T.M. Creese, L.J. Lipkin, Polyharmonic functions, Clarendon Press, Oxford, 1983.zbMATHGoogle Scholar
  3. [3]
    I. Bachar, H. Mâagli, and L. Mâatoug, Positive solutions of nonlinear elliptic equations in a half-space in2, Electronic Journal of Differential Equations, Vol. 2002(2002), No. 41, pp. 1–24.Google Scholar
  4. [4]
    I. Bachar, H. Mâagli, and M. Zribi, Existence of positive solutions to nonlinear elliptic problem in the half space, Electronic Journal of Differential Equations, Vol. 2005 (2005), No. 44, pp. 1–16.Google Scholar
  5. [5]
    G. Caristi, E. Mitidieri and R. Soranzo, Isolated Singularities of Polyharmonic Equations, Atti del Seminario Matematico e Fisico dell’Università di Modena, Suppl. al Vol. XLVI (1998), pp. 257–294.MathSciNetGoogle Scholar
  6. [6]
    Z.-Q. Chen, Z. Zhao, Harnack principle for weakly coupled elliptic systems, J. Diff. Eq. 139 (1997), 261–282.zbMATHMathSciNetCrossRefGoogle Scholar
  7. [7]
    F. Chiarenza, E. Fabes, N. Garofalo, Harnack’s inequality for Schrödinger operators and the continuity of solutions, Proc. Amer. Math. Soc. 98 (1986), 415–425.zbMATHMathSciNetCrossRefGoogle Scholar
  8. [8]
    E.B. Fabes and D.W. Stroock, The L p-integrability of Green’s function and fundamental solutions for elliptic and parabolic equations, Duke Math. J., 51 (1984), 997–1016.zbMATHMathSciNetCrossRefGoogle Scholar
  9. [9]
    M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Annals of Mathematics Studies, Princeton University Press, 1983.Google Scholar
  10. [10]
    B. Gidas, J. Spruck, Global and Local behavior of Positive Solutions of Nonlinear Elliptic Equations, Comm. Pure Appl. Math., 34 (1981), 525–598.zbMATHMathSciNetGoogle Scholar
  11. [11]
    D. Gilbarg, N. Trudinger, Elliptic partial differential equations of second order, Springer Verlag, 1983.Google Scholar
  12. [12]
    H.-Ch. Grunau, G. Sweers, Positivity for equations involving polyharmonic operators with Dirichlet boundary conditions, Math. Ann. 307 (1997), 589–626.zbMATHMathSciNetCrossRefGoogle Scholar
  13. [13]
    A.M. Hinz, H. Kalf, Subsolution estimates and Harnack inequality for Schrödinger operators, J. Reine Angew. Math., 404 (1990), 118–134.zbMATHMathSciNetGoogle Scholar
  14. [14]
    H. Mâagli, F. Toumi, & M. Zribi, Existence of positive solutions for some polyharmonic nonlinear boundary-value problems, Electronic Journal of Differential Equations, Vol. 2003(2003), No. 58, pp. 1–19.zbMATHGoogle Scholar
  15. [15]
    F. Mandras, Diseguaglianza di Harnack per i sistemi ellittici debolmente accoppiati, Bollettino U.M.I., 514-A (1977), 313–321.MathSciNetGoogle Scholar
  16. [16]
    E. Mitidieri, Nonexistence of positive solutions of semilinear elliptic systems in R N, Differential and Integral Equations, Vol. 9, N. 3, (1996), 465–479.zbMATHMathSciNetGoogle Scholar
  17. [17]
    E. Mitidieri, S.I. Pohozaev, A priori estimates and nonexistence of solutions to nonlinear partial differential equations and inequalities, Tr. Math. Inst. Steklova, Ross. Akad. Nauk, vol. 234, 2001.Google Scholar
  18. [18]
    M. Nicolescu, Les Fonctions Polyharmoniques, Hermann and Cie Editeurs, Paris 1936.Google Scholar
  19. [19]
    M. Schechter, Spectra of partial differential operators, North-Holland, 1986.Google Scholar
  20. [20]
    J. Serrin, Isolated Singularities of Solutions of Quasi-Linear Equations, Acta Math., 113 (1965), 219–240.zbMATHMathSciNetCrossRefGoogle Scholar
  21. [21]
    J. Serrin, Local behavior of Solutions of Quasi-Linear Equations, Acta Math., 111 (1964), 247–302.zbMATHMathSciNetCrossRefGoogle Scholar
  22. [22]
    J. Serrin, H. Zou, Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities, Acta Math., 189 (2002), 79–142.zbMATHMathSciNetCrossRefGoogle Scholar
  23. [23]
    Ch.G. Simader, An elementary proof of Harnack’s inequality for Schrödinger operators and related topics, Math. Z. 203 (1990), 129–152.zbMATHMathSciNetGoogle Scholar
  24. [24]
    Ch.G. Simader, Mean value formula, Weyl’s lemma and Liouville theorems for Δ2 and Stoke’s System, Results Math. 22 (1992), 761–780.zbMATHMathSciNetGoogle Scholar
  25. [25]
    R. Soranzo, Isolated Singularities of Positive Solutions of a Superlinear Biharmonic Equation, Potential Analysis, 6 (1997), 57–85.zbMATHMathSciNetCrossRefGoogle Scholar
  26. [26]
    G. Stampacchia, Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier (Grenoble), 15 (1965), 189–258.zbMATHMathSciNetGoogle Scholar
  27. [27]
    N.S. Trudinger, On Harnack type inequalities and their application to quasilinear elliptic partial differential equations, Comm. Pure Appl. Math., 20 (1967), 721–747.zbMATHMathSciNetGoogle Scholar
  28. [28]
    Z. Zhao, Conditional gauge with unbounded potential, Z. Wahrsch. Verw. Gebiete, 65 (1983), 13–18.zbMATHMathSciNetCrossRefGoogle Scholar
  29. [29]
    Z. Zhao, Green function for Schrödinger operator and conditioned Feynman-Kac gauge, J. Math. Anal. Appl., 116 (1986), 309–334.zbMATHMathSciNetCrossRefGoogle Scholar
  30. [30]
    Z. Zhao, Uniform boundedness of conditional gauge and Schrödinger equations, Commun. Math. Phys., 93 (1984), 19–31.zbMATHCrossRefGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2006

Authors and Affiliations

  • Gabriella Caristi
    • 1
  • Enzo Mitidieri
    • 1
  1. 1.Dipartimento di Matematica e InformaticaUniversità di TriesteTriesteItaly

Personalised recommendations